Flood, Halifax
- When
- August 11, 6:00 PM EST to August 13, 4:28 AM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Dan River at South Boston crested almost 3 feet above flood stage at 300 PM on the 12th. The Roanoke River crested a little over half a foot above flood stage at 315 AM on the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor flooding occurred in portions of the Roanoke River basin between the 11th and 13th.The Dan River at South Boston crested almost 3 feet above flood stage at 300 PM on the 12th. The Roanoke River crested a little over half a foot above flood stage at 315 AM on the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 1:45 PM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT MON AUG 11 2003 S/WV ROUNDING UPPER LEVEL TROUGH TO BRING/CONTINUE PCPN TONIGHT. LIGHT SOUTHEAST FLOW TO KEEP BEST CHC ALONG THE BLUE RIDGE. THETA-E AND OMEGA HIGHEST BETWEEN 00Z-06Z TONIGHT. WILL CONTINUE TO CARRY PCPN INTO LATE TONIGHT THEN PATCHY DENSE FOG FORMING LATE. TEMPS NEAR NORMAL. TUE/TUE NIGHT...INVERTED TROUGH AND AFTN S/WV CONTINUES TO BE THE FOCUS OF THUNDERSTORM ACTIVE DURING THE AFTN. FLOW BEGINS TO BACK AND RH/PWATS WILL BE ON THE INCREASE. 7H TEMP INCREASING A FEW DEGREES AND THE SUN SHOULD POP OUT LATE IN THE MORNING TO HELP WARM TEMP BACK TO NORMAL LEVELS DURING THE AFTN. MIN TEMPS ALSO NEAR NORMAL. PCPN SHOULD END DURING THE EVENING AS HGHTS BEGIN TO BUILD FOR THE EAST TO WEST. WED...HGHTS CONTINUE TO BUILD AS BERMUDA HIGH MOVES INLAND. STILL LINGER LOW LEVEL RH AND AFTN OROGRAPHICAL DIFF HEATING TO KICK OFF A FEW ISOLATED SHRA/TSRA DURING THE AFTN/EVENING. FLOW ALOFT WILL BE WEAK AND ANY THUNDERSTORMS THAT DO FORM MAY BECOME ANCHORED ALONG THE RIDGES. CARRYING PCPN INTO EARLY EVENING...ONCE HEATING IS LOST...SO WILL THE TSRA. VERY LITTLE CHANGE IN THE EXTENDED. TWEAKED A FEW TEMPS AS SUMMER RETURNS TO THE REGION. ISOLATED SHRA/TSRA THU AS WEAK SFC CONVERGENCE MAY INITIATE A FEW THUNDERSTORMS. SUBSIDENCE SHOULD KEEP COVERAGE TO A MINIMUM. SUBSIDENCE WILL ALSO AID IN HEATING TEMP SLIGHTLY ABOVE NORMAL THRU THE WEEKEND. GFS HANGING ON TO TROUGH ALONG THE EAST..TRYING TO KEEP PCPN INTO THE WEEKEND. HOWEVER...GFS THE OUTLINER ON MODELS. WENT ALONG WITH ENSEMBLE MODELS AND KEEPING FRI-MON DRY. NEXT FRONTAL SYSTEM DUE IN MIDDLE OF NEXT WEEK. ROA 66 84 66 86 / 30 40 40 40 LYH 64 85 65 86 / 30 40 40 40 DAN 67 86 68 87 / 30 40 40 40 BLF 60 78 64 79 / 50 40 40 30 LWB 59 78 61 78 / 50 40 40 30 BCB 62 80 63 81 / 50 40 40 40 TNB 61 77 62 80 / 60 40 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 423 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING AN INCH OR TWO OF RAIN IN A BRIEF PERIOD. THIS MAY AGAIN CAUSE SOME LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS. PLEASE SEE THE WBCSPSRNK PRODUCT FOR ADDITIONAL DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-002-VAZ015-112045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT MON AUG 11 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA... SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL...WILL CONTINUE TO MOVE SLOWLY NORTHWARD ACROSS ASHE AND ALLEGHANY COUNTIES IN NORTH CAROLINA...AND GRAYSON COUNTY IN SOUTHWEST VIRGINIA...THROUGH 5:00 PM. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER HOUR...WITH RAINFALL AMOUNTS AS HIGH AS 1 INCH IN 30 MINUTES. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND PONDING OF WATER ON THE ROADS. THE HEAVIEST STORMS THROUGH 4:00 PM WILL BE OVER PINE SWAMP CREEKS AND GLADE CREEK IN SOUTHERN ALLEGHANY COUNTY. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
VAZ010>014-016-017-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT MON AUG 11 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA... SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL...ARE MOVING SLOWLY NORTHWARD ACROSS SMYTH...WYTHE...CARROLL AND FLOYD COUNTIES IN SOUTHWEST VIRGINIA. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER HOUR...WITH RAINFALL AMOUNTS AS HIGH AS 1 INCH IN 30 MINUTES. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND PONDING OF WATER ON THE ROADS THROUGH 6:00 PM. THE STORMS WILL BE MOVING INTO BLAND...GILES...PULASKI AND MONTGOMERY COUNTIES BETWEEN 5:30 AND 6:30 PM. THE HEAVIEST STORMS THROUGH 6:00 PM WILL BE OVER WESTERN WYTHE AND BLAND COUNTIES...AND ALSO EASTERN CARROLL AND WESTERN FLOYD COUNTIES. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FOR THESE STORMS. JJ
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330666, 5330667.